Back to top

Interior Health issues DRUG ALERT for West Kootenay Region

Interior Health said that the Fluorofentanyl potency is not well understood and can be more potent than standard fentanyl.

In a media release Thursday, Interior Heath issued a DRUG ALERT for Nelson, Trail and Castlegar after confirmatory drug checking results on a sample were found to contain Fentanyl, Fluorofentanyl (Fentanyl analogue), and Bromazolam (Benzodiazepine).

Interior Health said that the Fluorofentanyl potency is not well understood and can be more potent than standard fentanyl.

"This means this drug could be very strong, increasing the risk of overdose and risk of fatal overdose as well as loss of consciousness," the Interior Health media release said.

Interior Health said the public should please ensure clients are aware of safer drug use tips that can help prevent overdose as well as access to naloxonedrug checking and other overdose prevention services in their community. 

Safer drug use tips include:

  • If someone is experiencing an overdose or is witnessing an overdose, call 9-1-1 immediately
  • If you’re in crisis call 1-888-353-2273 for immediate assistance (24 hours, 7 days per week)
  • View these infographics on how to respond to an opioid overdose and toxic drug treatment options
  • Get information about drug checking services in your area
  • If you’re concerned about overdose activity in your community, visit our Harm Reduction page
  • Visit our Toxic Drugs Alerts page for the latest alerts regarding the overdose public health emergency
  • The drug supply is highly toxic and people who use drugs need to take precautions:
  • Have a buddy or download the free Lifeguard app from the App Store or Google Play
  • Don’t mix substances including pharmaceuticals and alcohol
  • Use less and pace yourself
  • Carry naloxone and know how to use it
  • Access overdose prevention services and supervised consumption where available
  • Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive
  • If someone is experiencing an overdose or is witnessing an overdose, call 9-1-1